Alert archive / Iowa / Tornado Warnings in 2019

Tornado Warning 19, NWS Des Moines, IA

August 20, 2019Madison County, Warren County, Iowa

NWS Des Moines, IA issued this tornado warning at Aug 20, 2019, 5:29 AM CDT for Madison County, Warren County, Iowa. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2019, 5:29 AM CDT (10:29 UTC)
Expired
Aug 20, 2019, 6:00 AM CDT
In force
31 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Madison County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 44 km from the middle of the area, began a volume at 10:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 6:02 AM CDTTSTM WND DMGSaint Marys, IAREPORT FROM MPING: 1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN OFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 11:56 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2846 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2846 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.2
Supercell composite
11.4

Open this sounding in Storm Lab

The text

As transmitted.

829 
WFUS53 KDMX 201029
TORDMX
IAC121-181-201100-
/O.NEW.KDMX.TO.W.0019.190820T1029Z-190820T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
529 AM CDT Tue Aug 20 2019

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Northeastern Madison County in south central Iowa...
  Western Warren County in south central Iowa...

* Until 600 AM CDT.
    
* At 529 AM CDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles southwest of Norwalk, moving southeast at 40
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Avenue Of The Saints Event Center around 540 AM CDT.
  Indianola around 550 AM CDT.

Other locations impacted by this tornadic thunderstorm include New
Virginia, Bevington, Lake Ahquabi State Park, St. Charles, Spring
Hill, Martensdale, St. Marys, Ackworth, Patterson and Cumming.

This includes Interstate 35 between mile markers 47 and 64.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4142 9393 4150 9385 4137 9346 4116 9373
      4116 9375
TIME...MOT...LOC 1029Z 309DEG 36KT 4142 9384 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Small
1 follow-up statement
824 
WWUS53 KDMX 201039
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
539 AM CDT Tue Aug 20 2019

IAC121-201049-
/O.CAN.KDMX.TO.W.0019.000000T0000Z-190820T1100Z/
Madison IA-
539 AM CDT Tue Aug 20 2019

...THE TORNADO WARNING FOR NORTHEASTERN MADISON COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
south central Iowa.

LAT...LON 4135 9379 4140 9375 4135 9348 4118 9370
TIME...MOT...LOC 1039Z 310DEG 37KT 4135 9373 

$$

IAC181-201100-
/O.CON.KDMX.TO.W.0019.000000T0000Z-190820T1100Z/
Warren IA-
539 AM CDT Tue Aug 20 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 AM CDT FOR
SOUTHWESTERN WARREN COUNTY...
    
At 539 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Avenue Of The Saints Event Center, or 8 miles west
of Indianola, moving southeast at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southwestern Warren County, including the following locations... St.
Marys, Lake Ahquabi State Park, Martensdale and Bevington.

This includes Interstate 35 between mile markers 55 and 57.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4135 9379 4140 9375 4135 9348 4118 9370
TIME...MOT...LOC 1039Z 310DEG 37KT 4135 9373 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Small

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Aug 20, 3:50 AM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 20, 3:50 AM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
350 AM CDT Tue Aug 20 2019

...Includes Update On Severe Weather Threat...

.DISCUSSION.../Today through Monday/
Issued at 348 AM CDT Tue Aug 20 2019

Synoptic Overview:

High pressure centered near the Four Corners region continues to
keep mid to upper-level flow amplified over the western CONUS for
much of the this week, while closed low remains in place over Hudson
Bay. Thus the upper-Midwest will remain in moderate northwesterly
flow, with a few short-waves and jet streaks and associated surface
features to bring periods of rain showers and thunderstorm activity.
Main focus with this forecast package will be on the severe weather
threat overnight into Tuesday Morning, and then rain/thunderstorm
chances again Wednesday morning through afternoon.

Tuesday:

Current Severe Weather Threat (Through 14z Tuesday): Convection
Initiation took place in portions of northwest and west-central Iowa
late this evening. It has not taken long for these storms to produce
severe hail, especially the deviant left-movers. Greatest axis of
instability still exists from Lamoni northwest to Sioux City with
values of SBCAPE between 3000 to 4000 J/kg. Still looking at plenty
of effective bulk shear (greater than 30 kts) throughout central
Iowa to get updrafts rotating on new initiation. Still looking at
thunderstorms to congeal into an expansive MCS that can still be
capable of producing damaging winds into the morning hours. A close
eye will need to kept on the 0-3 km shear vector and its orientation
to any thunderstorm cluster, as a brief spin-up cannot be ruled out
in this highly sheared environment. DCAPE values across central and
west-central Iowa remain above 1000 J/kg, and model soundings still
favoring dry air from 925 mb through 650 mb making this environment
primed for a damaging wind event. Severe Thunderstorm Watch 601 is
currently out for most of the area until 12z. If the congealing of
individual storms takes longer and the cold pool remains strong,
local extension in time may be necessary early to mid-morning.

Rest of the Afternoon:

Main challenge for this afternoon will be maximum temperatures. With
the realization of an expansive MCS developing, is looking more like
the area will be experiencing widespread cloud cover that may take
longer to clear out than guidance is otherwise indicating. Thus for
Tuesday afternoon, have bumped down temperatures a few degrees but
have not made any drastic changes. With added moisture from
rainfall, dewpoints will climb into the mid 70s this afternoon. Even
with the high dewpoints, right now looking at heat indices in the
upper 90s. Currently not expecting many locations to push heat
indices much above 100. However, if there is decent clearing prior
to peak insolation by late-morning to early afternoon, this may
change the temperature story. In terms of precipitation, not
expecting much activity during this afternoon. A few light sprinkles
or brief shower may pop up, but no substantial forcing returns until
Wednesday morning.

Wednesday:

The next H5 short-wave and vorticity maximum is set to swing through
Iowa and looks to sweep a cold front through beginning late morning
and continuing into the afternoon. 00z runs of GFS/NAM pinpoint best
convergence along a line from Omaha to Lamoni, and then eastward
over to the Highway 63 corridor. So far the Wednesday activity is
not looking like it will have what it needs for any appreciable
severe threat. MUCAPAE during the time of favorable forcing is not
pushing much above 1000 J/kg, with 0-6 km bulk shear only around 20
kts. The better shear environment is kept behind the boundary in
most of the 00z runs through Wednesday late afternoon. Will have to
remain aware of rainfall potential, especially if the convection
early Tuesday morning produces very robust rainfall. For now, will
keep POPs concentrated along the Missouri River Valley and along
Iowa-Missouri state line.

Extended:

Thursday and beyond large-scale flow will primarily be north-
northwesterly and will also weaken as H5 closed low over Hudson Bay
is pushed eastward. This will keep temperatures on the cooler side.
Next appreciable chance for precipitation will come Sunday with
short-wave swinging down across the Northern Plains into the Upper-
Midwest. However there is some disagreement between GFS and ECWMF on
exact timing, with the GFS trending a little faster with this
disturbance.

&&

.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1151 PM CDT Mon Aug 19 2019

The scenario is essentially unchanged since 00z. Isolated storms
should affect KMCW shortly and there is at least medium
confidence that a significant thunderstorm complex will develop
into portions of central IA during the early morning hours. Have
VFR either TSRA or VCTS mention for now depending on confidence,
but there will likely be a period of lower conditions for at least
one of the TAF sites overnight. No mention until timing and
location confidence increases however. Some lingering stratus is
possible after the precip, but confidence is medium to high that
VFR conditions will return by Tue afternoon.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Krull
AVIATION...Small
Hazardous weather outlook, Aug 20, 3:21 AM CDT, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
321 AM CDT Tue Aug 20 2019

IAZ004>006-015>017-023>027-033>038-044>050-057>062-070>075-
081>086-092>097-210830-
Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Cerro Gordo-Pocahontas-
Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster-Hamilton-
Hardin-Grundy-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
321 AM CDT Tue Aug 20 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A watch is in effect for the area. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

Thunderstorms are forecast to continue overnight through Tuesday
Morning. Large hail, damaging winds, and an isolated tornado is
possible. Rain showers may linger into the late morning hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is forecast at this time.

.SPOTTER INFORMATION STATEMENT...

Hail and wind damage reports would be greatly appreciated.

IAZ007-028-039-210830-
Worth-Bremer-Black Hawk-
321 AM CDT Tue Aug 20 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are forecast late this morning. Storms will be
capable of producing hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is forecast at this time.

.SPOTTER INFORMATION STATEMENT...

Hail and wind damage reports would be greatly appreciated.

In the hours before

Special weather statement, Aug 20, 2:11 AM CDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Des Moines IA
211 AM CDT Tue Aug 20 2019

IAZ004>006-015>017-023>027-033>037-044>047-057-200815-
Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Cerro Gordo-Pocahontas-
Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster-Hamilton-
Hardin-Crawford-Carroll-Greene-Boone-Audubon-
Including the cities of Estherville, Algona, Forest City,
Lake Mills, Emmetsburg, Garner, Britt, Kanawha, Mason City,
Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City,
Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg,
Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont,
Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early,
Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge,
Webster City, Iowa Falls, Eldora, Ackley, Denison, Carroll,
Jefferson, Boone, Audubon, and Exira
211 AM CDT Tue Aug 20 2019

...Thunderstorms Beginning to Intensify Early this Morning...

Thunderstorms are expanding in strength and coverage early this
morning across western and northern Iowa and this trend will
likely continue over the next few hours. Several storms will
likely produce dime to nickel sized hail with larger more severe
hail up to one to two inches or more possible later this morning.
Damaging winds may occur as well.

A Severe Thunderstorm Watch remains in effect until 7am.

Small

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:35 AM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Wright40 min
Aug 20, 2:38 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Sac52 min
Aug 20, 2:49 AM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Crawford41 min
Aug 20, 3:10 AM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto35 min
Aug 20, 3:44 AM CDTSevere Thunderstorm WarningDMXCarroll, Crawford, Sac46 min
Aug 20, 3:48 AM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Kossuth, Wright42 min
Aug 20, 4:10 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Greene50 min
Aug 20, 4:20 AM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin40 min
Aug 20, 4:33 AM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Wright42 min
Aug 20, 4:35 AM CDTSevere Thunderstorm WarningDMXAdair, Boone, Dallas, Greene, Guthrie, Madison40 min
Aug 20, 5:02 AM CDTSevere Thunderstorm WarningDMXFranklin, Grundy, Hamilton, Hardin43 min
Aug 20, 5:06 AM CDTFlash Flood WarningDMXHamilton, Humboldt, Webster, Wright5 hr
Aug 20, 5:32 AM CDTSevere Thunderstorm WarningDMXJasper, Polk, Warren33 min
Aug 20, 5:38 AM CDTSevere Thunderstorm WarningDMXClarke, Madison, Union, Warren28 min
Aug 20, 5:48 AM CDTSevere Thunderstorm WarningDMXJasper, Polk15 min
Aug 20, 5:55 AM CDTSevere Thunderstorm WarningDMXClarke, Jasper, Lucas, Mahaska, Marion, Monroe and 4 more65 min
Aug 20, 5:59 AM CDTTornado WarningDMXLucas, Marion, Warren16 min
Aug 20, 6:34 AM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Lucas, Mahaska, Monroe, Wapello and 1 more56 min

Nearby

Tornado Warnings in Iowa, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.